Pennsylvania, 2007

Lake-Effect Snow in Pennsylvania, January 9 to 10, 2007

January 9 to 10, 2007 · NWS CLE · 1 event in 1 county or zone

A cold front passed through the region during the 9th, and strong northwest flow developed behind this cold front. During the overnight hours into the 10th, lake effect snow developed across Northwest Pennsylvania.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front passed through the region during the 9th, and strong northwest flow developed behind this cold front. During the overnight hours into the 10th, lake effect snow developed across Northwest Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 9, 9:32 PM EST, 28 minutes earlier.

Area forecast discussion, Jan 9, 9:32 PM EST, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
932 PM EST TUE JAN 9 2007

.SHORT TERM (TONIGHT)...
UPDATED TO HIT SNOW A LITTLE HARDER.  MULTIPLE BANDS DEVELOPED OVER
LAKE ERIE AND PUSHED INLAND PRODUCING A LITTLE OVER AN INCH AN HOUR
ACROSS SECONDARY SNOWBELT NE OH.   THEY ARE PUSHING INLAND AND NOT
REMAINING STATIONARY.  SO WILL NOT MAKE ANY CHANGES TO CURRENT LE
ADVISORY AND WARNING.

&&

.AVIATION(00-00Z)...
MAINLY LAKE EFFECT SNOW SHOWERS EXPECTED OVERNIGHT ENHANCED BY UPPER
LEVEL S/W MOVING THRU LATER TONIGHT. SCATTERED SNOW SHOWERS W WITH
SOME LAKE EFFECT FROM LMIC OVERNIGHT...BUT GENERALLY VFR CONDITION
THERE. IN NE OHIO EXPECT CIGS TO LOWER MVFR WITH VSBY OCNLY DROPPING
TO IFR IN THE HEAVIER SNOW SHOWERS...SPCLY CLE ERI AND YNG...WITH
CAK ON FRINGE OF THE HEAVIER SNOW SHOWERS. LAKE EFFECT WILL BEGIN TO
CUTOFF WED MORNING WITH CIGS IMPROVING TO LOW VFR IN E THEN CLOUDS
GRADUALLY SCATTERING OUT DURING THE AFTERNOON MOST AREAS.

&&

.SHORT TERM (TONIGHT-THURSDAY NIGHT)...
CLOUDS FILLING IN AND SNOW SHOWERS SHOULD BEGIN TO INCREASE IN
INTENSITY. THE NAM IS MORE MOIST THAN THE GFS/NGM SO A LITTLE MORE
SNOW. NORTHWEST FLOW NEED A KICKER OR MORE THAN ONE LAKE FOR
SIGNIFICANT SNOW. ALL MODELS AGREE ON A SHORT WAVE COMING DOWN FOR
TONIGHT. MODELS CONSISTENT IN SHOWING SOME ENHANCEMENT OVER LAKE AND
GEAUGA COUNTIES AT 00Z...THIS LOOKS GOOD. WILL CONTINUE THE LAKE
EFFECT WARNING FOR INLAND ERIE AND CRAWFORD COUNTIES...THE SNOW
GROWTH AND OMEGA LOOKS OK...MESOSCALE MODELS ARENT PRODUCING THAT
MUCH SNOW INTO THAT AREA...THAT SEEM UNDERDONE BASED ON THE
MOISTURE...INSTABILITY FROM THE SOUNDINGS AND THE SNOW GROWTH. LAKE
EFFECT ADVISORY FOR GEAUGA AND INLAND ASHTABULA BASED ON SHORT WAVE
AND A GOOD BURST OF SNOW ESPECIALLY THE FIRST 6 HOURS AND MESOSCALE
MODELS. ELSEWHERE IN NORTHEAST OHIO SNOW SHOWERS LIKELY...SOME
HIGHER AMOUNTS NORTHERN TRUMBULL...PORTAGE AND SUMMIT COUNTY.
OVER NORTHWEST OHIO SNOW SHOWERS FROM LAKE MICHIGAN...SCATTERED AN
INCH OR LESS. ONCE THE SHORT WAVES MOVES THROUGH SNOW SHOWERS SHOULD
DECREASE AND BECOMING SCATTERED IN THE SNOW BELT. AT THIS TIME WILL
JUST CONTINUE THE WARNING THROUGH 10 AM IT WILL BE CLOSE AND MIGHT
HAVE TO BE EXTENDED.

RIDGE BUILDS IN AND THE WINDS SHIFT TO SOUTHWEST EARLY WEDNESDAY
NIGHT...SOME FLURRIES OR SNOW SHOWERS WILL LINGER MAINLY EAST OF
CLEVELAND WEDNESDAY EVENING IN THE WESTERLY FLOW. THE RIDGE MOVES
EAST WEDNESDAY NIGHT...SOUTHWEST FLOW WILL KEEP SIGNIFICANT FOG
AWAY. A DRY SOUTHWEST FLOW THURSDAY WITH INCREASING CLOUDS THURSDAY
NIGHT AND A THREAT OF SHOWERS LATE. THE MODELS GFS AND NAM
CONSISTENT WITH THIS WILL GO WITH 30 POPS. FOLLOWED GFS MOS
TEMPERATURES WITH A DEGREE OR SO.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY NIGHT)...
SEASONABLE OR A LITTLE COOLER WEATHER FOR EARLY NEXT WEEK. IN THE
MEANTIME SOUTHWEST FLOW RETURNS FRIDAY AND SATURDAY...THE GFS/DIGEX
CONTINUES TO BE MORE PESSIMISTIC IN BRINGING THE MOISTURE AND SOME
PRECIPITATION BACK QUICKLY. CHANCE POPS LOOK GOOD FRIDAY. FRIDAY
NIGHT TEMPERATURES SEEM WARM GFS AND DIGEX...WILL REMOVE MENTION OF
SNOW. GFS/ECMWF AND DIGEX CONTINUES TO TRACK THE LOW EITHER WEST OR
JUST WEST OF FORECAST AREA. RAINFALL AMOUNTS WILL HAVE TO BE
MONITORED FOR A POSSIBLE FLOOD POTENTIAL LATER IN THE WEEK. PLENTY
OF MOISTURE IN THE SOUTHWEST FLOW FOR SATURDAY AND SATURDAY
NIGHT...RESOLUTION IS STILL TOUGH WILL FOLLOW PREVIOUS EXCEPT GO TO
LIKELY SATURDAY NIGHT.

ON SUNDAY GFS IS THE SLOWEST IN BRINGING IN THE COLD AIR AND KEEPS
IT ALL RAIN. AT THIS TIME FOR CONSISTENCY WILL KEEP IT RAIN AS
RESOLUTION IS TOUGH AND IT SHOULD DRY OUT QUITE A BIT BEFORE IT
CHANGES TO SNOW. THE FLOW IS WESTERLY SO IT WILL BE A GOOD LAKE
EFFECT EVENT IN THE PRIMARY SNOW BELT AND THEN SHIFT SOUTHEAST AS
THE FLOW BECOMES NORTHWEST AND THEN SHIFT BACK TO WEST. THE AIR IS
COLD COULD BE SOME SNOW SHOWERS OVER NORTHWEST OHIO. TIMING ISSUES
TOUGH WILL NOT DO A LOT OF RESOLUTION. GUIDANCE TEMPERATURES
GENERALLY OK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...VARIOUS RIVER FLOOD WARNINGS NW OHIO
LAKE EFFECT SNOW ADVISORY FOR OHZ013-014 UNTIL 10 AM WED.
PA...LAKE EFFECT SNOW WARNING PAZ002>003 UNTIL 10 AM WED.

&&

SHORT TERM...DJB
PREVIOUS SHORT TERM...KIELTYKA
LONG TERM...KIELTYKA
AVIATION...WCR
Hazardous weather outlook, Jan 9, 5:18 AM EST, 16 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
518 AM EST TUE JAN 9 2007

PAZ002-003-101200-
SOUTHERN ERIE-CRAWFORD PA-
518 AM EST TUE JAN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO PRODUCE SEVERAL INCHES
OF SNOW BEGINNING TODAY. SEE THE LATEST WINTER WEATHER
MESSAGE...WSW FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO CONTINUE INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS.

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001-101200-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
518 AM EST TUE JAN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

LAKE EFFECT SNOW SHOWERS THIS AFTERNOON MAY YIELD A LIGHT SNOWFALL
FOR THE SNOWBELT COUNTIES...ELSEWHERE LITTLE OR NO SNOW
ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS.

OUDEMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Southern Erie

When
January 9, 10:00 PM EST to January 10, 2:00 PM EST
Where
Southern Erie forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Lake effect snow developed during the evening hours of the 9th and continued during the overnight hours into the 10th. By daybreak, 6.8 inches was measured in Corry. Before the snow tapered off, several other locations throughout interior Erie County picked up between 6 and 10 inches of snow.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11728.